Malignant hyperthermia involving the administration of desflurane

Eugene S. Fu, John E. Scharf, Devanand Mangar, Wayde D. Miller

Research output: Contribution to journalArticle

26 Scopus citations

Abstract

Purpose: This report describes an episode of malignant hyperthermia (MH) in a ten year old boy receiving desflurane anaesthesia. Clinical features: Following induction of general endotracheal anaesthesia with thiopentone and succinylcholine, desflurane was administered for maintenance of anaesthesia. Ten minutes after commencing desflurane administration, heart rate and PetCO2 increased to 165 bpm and 50 mmHg, respectively. Initially, the tachycardia was attributed to a sympathetic response secondary to desflurane. Desflurane was discontinued and isoflurane was started. Minute ventilation was increased to decrease PetCO2-Over the next five minutes, temperature increased to 38.4°C as the PetCO2 increased to above 60 mmHg. Venous and arterial blood gases were drawn which showed acidosis and hypercapnia. Temperature and PetCO2 continued to increase, reaching peak values of 41°C and 77 mmHg, respectively. Efforts to cool the patient were made. A total of 220 mg dantrolene sodium was administered iv. Following dantrolene, the temperature increase and acidosis subsided. Heart rate and PetCO2 decreased to 130 bpm and 36 mmHg, respectively. The surgical procedure was expeditiously performed. Postoperatively, in the Paediatric Intensive Care Unit, a dantrolene infusion of 20 mg · hr-1 was administered for 12 hr. The trachea was extubated the following morning. Several days later, the patient underwent another surgical procedure without complications using MH-safe anaesthetics. Conclusion: Onset of tachycardia in a patient receiving desflurane may initially be attributed to desflurane-induced sympathetic hyperactivity. This poses a clinical challenge in the diagnosis of MH during desflurane anaesthesia.

Original languageEnglish (US)
Pages (from-to)687-690
Number of pages4
JournalCanadian Journal of Anaesthesia
Volume43
Issue number7
StatePublished - Jul 1 1996

    Fingerprint

Keywords

  • anaesthesia: paediatric
  • anaesthetics, volatile: desflurane
  • complications: malignant hypothermia

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Fu, E. S., Scharf, J. E., Mangar, D., & Miller, W. D. (1996). Malignant hyperthermia involving the administration of desflurane. Canadian Journal of Anaesthesia, 43(7), 687-690.